Drugs for erectile dysfunction do not cause melanoma, say researchers
The researchers say their findings contradict previous studies that concluded that Kamagra, Viagra and similar drugs increased the risk of skin cancer.
In recent years, concern has increased that erectile dysfunction drugs like Kamagra increase the risk of melanoma.
A new large-scale meta-analysis concludes that this is not the case.
The erectile dysfunction drug, sildenafil – often sold as Viagra or Kamagra – is regularly used by millions of men. It is widely considered to be a relatively safe drug.
However, some studies have concluded that type 5 phosphodiesterase (PDE5) inhibitors increase the risk of melanoma – a deadly type of skin cancer.
Because of these findings, the Food and Drug Administration (FDA) added sildenafil drugs to its list of drugs with potential health risks.
This action came after a study in the Journal of the American Medical Association (JAMA) was published in 2014.
The study included data from more than 25,000 participants and linked an increased risk of melanoma with Viagra.
Although the research seemed conclusive, others set out to replicate the results because of the importance of the findings.
Interrogating the link
In 2015, Dr. Stacy Loeb, an urologist and an assistant professor at NYU Langone Medical Center, analyzed data from more than 20,000 Swedish men.
This time, the conclusions were different.
The researchers found no evidence that ED drugs cause an increased risk of melanoma.
Although there was a significant increase in the risk of melanoma in erectile dysfunction drugs users, the authors concluded that “the pattern of association […] raises questions about whether this association is causal.”
In a follow-up study published this week in the National Cancer Institute’s Journal, Loeb and his team took the analysis to the next level.
On this occasion, they analyzed data from five large existing studies.
In total, the data of 866,049 men were scrutinized. Of the subjects, 41,874 developed melanoma.
Researchers found an 11 percent increased risk of melanoma in men taking PDE5 inhibitors, but the circumstances appear to be more complex and evidence of a missing causal relationship.
For example, if there was a real link between the drug and melanoma, it should be followed that men who take more than Sildenafil type medications are more likely to develop skin cancer.
What the researchers actually found was that people taking more of the medication had no increased risk of melanoma. Only men who were taking smaller amounts who experienced the greatest risk.
The researchers also theorized that if the drug caused melanoma, people taking the drug would have more aggressive forms of the disease than people who did not take the drug. This was not the case.
Loeb found an increased risk of early-stage melanoma among those taking PDE5 inhibitors, but had a lower risk of aggressive melanoma than non-users.
The authors write that the 11 percent increase in melanoma cases with erectile dysfunction drugs was due to “screening bias.”
The bottom line is that people who take this type of medication are, on average, more health conscious and, therefore, more likely to see a doctor.
This behavior increases melanoma detection rates.
Loeb says: “Generally, PDE5 inhibitors are safe medications, as long as men are not taking nitrates, which carry a risk of lowering blood pressure. Doctors and patients should not worry about taking these medications due To concern about melanoma. ”
Loeb said the findings could influence health professionals in the future.
“Physicians should continue to seek the risk of melanoma, but need not add the use of Viagra and similar drugs to the list of screening criteria specifically,” he said. “In general, men should continue to be careful about the risk of any type of skin cancer from excessive exposure to the sun and the use of sun protection.”
Although the current study used a large amount of data, the debate on PDE5 inhibitors is likely to continue.
Because drugs are used in that volume, it is important that any potential health problem be thoroughly investigated.